General Anxiety Disorder

I'm brand new here. My name is Pat. I was hospitalized February 27 and the Dr. diagnosed me with Bipolar 1. I have been treated for major depressive disorder for 40 years and all of a sudden they took me off my anti-depressant and stuck me on Abilify and Seraqual (sp). WOW the side effects were the pits and I had terrible allegeric reactions to both. Now I am off all psych meds. I have done so much reserach since withdrawing from the Bipolar meds that I think my main diagnosis is General Anxiety Disorder. I worry about not having anything to worry about. I have trouble sleeping and can't refill my Restoril until June 1st.

I am at a lost. I see a therapist most every week. I have decided to do something for myself. I have heard nothing but praise for Cognitive Behavior Therapy (CBT). I have begun a workbook on my own.

Can anyone out there give me some advice? Share their own experiences with those terrible Bipolar meds? Give me some feedback on their attempt or success with CBT?

I need some help and I will appreciate and answer every response to my post.

thank you to everyone

5 Replies

oldestnewest
  • Yeah, CBT has been great for me. We haven't always done just that, but it's still good stuff. I was diagnosed bipolar II about 1.5 years ago because seroquel helped me out so well, but now it's side effects are bothering me and I'm being called atypical depression and a mood stabilizer seems the ticket. Not a problem to me, just get the right meds in me. You know? Get the meds in me so we can get this show on the road!

    AND I'm on 90 mg of an SSNRI which says it shouldn't be taken if you're bipolar. Well I'm taking it and started it while suspected bipolar and I'm doing fine. Not reacting like a bipolar person at all. So ANYHOO, back to the drawing board. Call me atypical as long as some meds work.

    Your question about meds: both Seroquel and divaloex (valproate, valproic acid/depakote) gave me side effects I couldn't stand. Not immediately, but eventually. A feeling like electricity was running through me, pulsing often, buzzing sometimes with the depakote, annoying me as it got more intense. Then the tinnitus would get worse and drive me crazy. So very LOUD.

  • Thank you Bonnie Sue, I am glad I am not the only one who experienced the side effects of abilify and seraqual. You explained it perfectly: electricity running throughout my body. My side effects began quite early in the beginning, but took quite a while to subside.

    I appreciate your feedback with CBT. After 40+ years of psych drs., therapists, groups, way too many medications to count anymore, hospitals, diagnosis gone wrong, I feel as though I need to step up to the plate and start doing something for myself. I guess you could say CBT is my last resort.

    best wishes to you in your journey, Pat

  • I have to say that I had those negative side effects with Depakote/valproic acid and Seroquel/quetiapine but NOT abilify. Abilify was no problem. Just to be clear.

    It's hard to believe you managed to miss CBT in all of 40+ years!! It's been the dominant therapy for most of those years in my understanding. Maybe you'll find out you actually have had a taste of it?!? I hope so, at least. But getting it now is a good thing. To me, it's a lot of common sense. I hope it is for you, too.

    I send you my best wishes, also!!

  • Thank you, Bonnie Sue . . . I did have 2 therapists who introduced me to CBT a couple of years ago, but as mental health issues go, both therapists moved on, and as usual I was left floundering. I was at such a low point in my life, I was unable to commit to the program on my own. My current therapist is aware of CBT but not trained. So I am winging this on my own. My personal Buddhist beliefs correspond to basics of CBT so that is helpful for me. I am ready to do something to help myself; I've about given up on the mental health facilities available to me through Medicare.

    thank you for your feedback. I appreciate this, Pat

  • I'm Good Enough, Smart Enough, and By

    Golly, People Just Like Me, BRO!

You may also like...